Georgia, 2026

Drought in Georgia, January 6 to 31, 2026

January 6 to 31, 2026 · NWS FFC · 8 events in 8 counties and zones

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state. While these systems helped stabilize soil moisture in some areas, deep-layer moisture deficits remained significant, and led to the redevelopment of D3 Extreme Drought over portions of the state.

Precipitation for January varied across north and central Georgia. Much of north Georgia and the Metro Atlanta area received between 3.0 and 5.0 inches of rain, which neared 60 to 100 percent of the monthly normal. In contrast, central Georgia continued to lag behind, with many areas receiving only 1.5 to 3.0 inches (approximately 40 to 60 percent of normal). Despite the uptick in surface moisture, the cumulative rainfall deficit since August 2025 remained between 8 and 14 inches for a large swath of the Piedmont. Consequently, while topsoil showed signs of recovery, subsoil moisture and groundwater levels remained low for mid-winter.

Agricultural impacts continued to be reported through the Condition Monitoring Observer Reports (CMOR). The winter wheat crop, already stunted by the dry fall months, showed uneven growth and poor tillering in the most affected central Georgia counties. Livestock producers remained in a critical state; although January rains provided some minor recharge to stock ponds, many remained at dangerously low levels. The reliance on supplemental hay feeding remained total across central Georgia, and the high cost of feed continued to drive reports of decreasing herd size as producers looked toward a potentially dry spring.

The U.S. Drought Monitor (USDM) reflected a month of slow expansion of drying conditions. At the start of January, roughly 15.4 percent of north and central Georgia was in D2 Severe Drought. By the end of the month, this figure had shifted slightly to 50.96 percent. Although there were some improvements over portions of the western and northern greater Metro Atlanta area, there were also pockets of D3 Extreme Drought that expanded, including Harris, Chattahoochee, Muscogee, Madison, Oglethorpe, and Wilkes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 5, 6:56 PM EST, 5 hours 4 minutes earlier. Its key messages:

  • Updated at 643 PM EST Mon Jan 5 2026
  • Above average temperatures by as much as 10 to 25 degrees expected through the week. Highs will be in the 60s and 70s.
  • Chance of rain and some thunderstorms return Friday evening into Saturday.
Area forecast discussion, Jan 5, 6:56 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
656 PM EST Mon Jan 5 2026

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 643 PM EST Mon Jan 5 2026

	- Above average temperatures by as much as 10 to 25 degrees expected
      through the week. Highs will be in the 60s and 70s.

	- Chance of rain and some thunderstorms return Friday evening into
      Saturday.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 149 PM EST Mon Jan 5 2026

Current satellite loop shows partly to mostly cloudy skies across
the area this afternoon. The biggest concern in the short term is
the warm temps were seeing. Temps today have gotten up into the
middle to upper 60s and should see middle 60s to lower 70s
Tuesday. Lows tonight will dip back down into the 40s with lows
Tue night mainly in the 50s. The models are showing a weak
frontal boundary developing over the ArkLaTex region this
afternoon that pushes east across MS/AL tonight. As it pushes
into GA Tue morning we will mostly see increased cloud cover.
There may be enough moisture wit this front to squeeze out a
shower or two mainly across central GA Tue afternoon/evening. Have
gone with 20 to 30% pops. Any showers that do develop will be
short lived as the front moves south of the CWA by Tue night. No
thunderstorms expected.

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 149 PM EST Mon Jan 5 2026

Model agreement on the front end of the forecast will quickly fall
apart as we head into the long term portion of the forecast.
Wednesday will see the quick hitting upper level system that swung
by the area depart and be replaced by upper level ridging with
subtropical connections. The temperatures on Wednesday and Thursday
will be quite warm for early January (even by Georgia standards).
Highs each day will be in the upper 60s to mid 70s across north and
central Georgia. This will be anywhere from 15-25 degrees above
normal for this time of year. We might make a run at a handful of
record highs, especially at Atlanta where our record highs sit in
the lower 70s most days this week. Overnight lows will stay warm
thanks to relatively moist airmass that hangs around, but not quite
approaching record warm low temperatures with lows in the upper 40s
and lower 50s.

Things get interesting from here, especially with regard to the
model solution space. Big range of output within the GFS and Euro
model suites, with each model core having a bias towards a slightly
different timing and overall solution. The primary player will a
wave that digs into the west coast on Thursday over Nevada and into
the 4 corners region. How this phases with a system diving in from
the Arctic will have big implications for our weather Friday night
into Saturday, including severe potential.

The Euro/Euro ensemble digs pretty sharply with the short wave into
the west coast, developing a potential closed low that ejects out
into the Great Plains on Friday. This system phases nicely with an
upper level short wave being forced into the upper Great Plains by
sharp ridging that moves in behind these two waves over the west
coast. Strong surface cyclogenesis takes place across the center of
the county along an already established baroclinic zone from a
previous surface low that deepens and pushes northeast as the
waves come into better alignment Saturday into Sunday. This pushes
a front across the area Saturday afternoon that has access to day
time heating, plenty of moisture, and some decent upper level
support. CAPE values aren't anything special (generally less than
500 J/kg), but may be offset a bit by dynamics and frontal
forcing. Shear is decent, with 50 kts of 0-6km and SRH values
above 100 m2/s2. Overall, not anything to sound alarms bells about
this far out, but definitely would be a day worth watching should
this solution play out.

On the flip side is the GFS/GEFS, which does not dig the initial
wave as sharply into the west coast on Thursday. This less amplified
system ejects a bit earlier compared to the Euro and does not phase
as nicely with the latter wave coming into the northern Great Plains
from the Arctic, at least initially. The timing of everything gets
pushed up a bit, and the end result is to push the front through
during the middle of the night Friday into Saturday, rather than on
the day Saturday. This puts a bit more of a limit on instability,
with the area being dependent upon WAA for any additional surface
based heating. Still, dynamics are okay and frontal forcing will be
present, so while this may represent a lower severe threat, hard to
call it "zero" severe threat this far out.

So, the tl;dr for above is that while there is some uncertainty in
the forecast that will have overall impacts on the thunderstorm
forecast, what we can say is that it will probably rain either
Friday night into Saturday or on Saturday (maybe both, given some
solutions that lag a secondary low behind). This may end up being a
decent rain over the northern parts of the area - current forecast
amounts very pretty sharply from NW to SE which represents the
surface low darting quickly to the NE. Mean QMD amounts within the
NBM ensemble are ~1" across the north tapering to 0.25"-0.5" as you
move SW into central Georgia. 90th percentile shows upwards of 2"
decreasing to around an 1" to the SW - this likely represents areas
that see more intense or more than one round of convection. The 10th
percentile is worth mentioning, with less than 0.25" of rain
everywhere - this represents a weaker overall system that struggles
to tap into moisture. This output seems less likely given the model
solution space, but does show that solutions that struggle to
develop anything do exist.

Lusk

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Mon Jan 5 2026

A deck of BKN MVFR cigs will continue to trek northward over the
next several hours, settling atop Metro TAF sites. Expect further
deterioration to BKN IFR by 08Z. A pd of LIFR cigs and IFR vsbys
in BR is psbl from 10-14Z. Improvement will be slow, with a return
to BKN MVFR cigs by 18-19Z, which should linger for the much of
the remainder of the TAF pd. Chcs for -SHRA will return aft 02Z
tomorrow night. Winds initially 6-8kts out of the SSE will shift
back to the SSW with the arrival of IFR cigs, becoming gusty
(9-11 kts with gusts to 20kts) into the aftn.

//ATL Confidence...00Z Update...
Low to medium confidence ceiling progression.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  65  52  72 /   0  10  20   0
Atlanta         48  65  53  70 /   0  10  30   0
Blairsville     41  60  46  65 /   0  20  20   0
Cartersville    46  65  51  70 /   0  10  20   0
Columbus        48  70  55  75 /   0  10  20  10
Gainesville     46  63  52  69 /   0  10  20   0
Macon           46  70  53  75 /   0  10  20  10
Rome            49  68  53  72 /   0  10  10   0
Peachtree City  46  66  51  72 /   0  10  20  10
Vidalia         49  71  56  76 /   0   0  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....Lusk
AVIATION...96
Hazardous weather outlook, Jan 5, 9:59 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
959 PM EST Mon Jan 5 2026

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
959 PM EST Mon Jan 5 2026

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Areas of patchy dense fog are possible across portions of north
and central Georgia after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible Friday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Banks

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Banks forecast zone
Reported by
Drought Monitor
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Banks County on January 6. In total, the county sustained four weeks of D2 conditions, with drought continuing into February.

Drought, Barrow

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Barrow forecast zone
Reported by
Drought Monitor
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Barrow County on January 6. In total, the county sustained four weeks of D2 conditions, with drought continuing into February.

Drought, Clarke

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Clarke County on January 6. In total, the county sustained four weeks of D2 conditions, with drought continuing into February.

Drought, Jackson

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Jackson County on January 6. In total, the county sustained four weeks of D2 conditions, with drought continuing into February.

Drought, Hall

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Hall County in early January. Following the initial onset of D2, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of two weeks at the D2 threshold, with drought conditions persisting into February 2026.

Drought, Towns

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Towns forecast zone
Reported by
Drought Monitor
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Towns County in early January. Following the initial onset of D2, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of two weeks at the D2 threshold, with drought conditions persisting into February 2026.

Drought, Madison

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Madison County in early January. After initially reaching the D2 (Severe) threshold early in the month, the county degraded further to D3 (Extreme) by January 20. In total, the county sustained four weeks of D2 or worse conditions through January 31, with D3 conditions persisting into February 2026.

Drought, Oglethorpe

When
January 6, 12:00 AM EST to January 31, 11:59 PM EST
Where
Oglethorpe forecast zone
Reported by
Drought Monitor
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions were introduced to Oglethorpe County in early January. After initially reaching the D2 (Severe) threshold early in the month, the county degraded further to D3 (Extreme) by January 20. In total, the county sustained four weeks of D2 or worse conditions through January 31, with D3 conditions persisting into February 2026.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315312, 1315313, 1315314, 1315315, 1315319, 1315320, 1315326, 1315327.